Alert archive / South Dakota / Tornado Warnings in 2016
Tornado Warning 5, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 13, 2016, 4:26 PM MDT for Custer County, Pennington County, South Dakota. It was in force for 17 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2016, 4:26 PM MDT (22:26 UTC)
- Expired
- Jun 13, 2016, 4:43 PM MDT
- In force
- 17 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Custer County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 41 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 4:27 PM MDT | FUNNEL CLOUD | 7 E Hayward, SD | |
| Jun 13, 4:30 PM MDT | TORNADO | 4 Nne Hermosa, SD | STRUCTURE DAMAGE TO SEVERAL HOMES |
| Jun 13, 4:33 PM MDT | HAIL 1.75 | 4 S Downtown Rapid City, SD | |
| Jun 13, 4:40 PM MDT | HAIL 1.75 | 7 Sw Rapid City Airport, SD | |
| Jun 13, 4:42 PM MDT | HAIL 1.5 | 7 Sw Rapid City Airport, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 12:45 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 10.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1496 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
090
WFUS53 KUNR 132226
TORUNR
SDC033-103-132300-
/O.NEW.KUNR.TO.W.0005.160613T2226Z-160613T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
426 PM MDT MON JUN 13 2016
THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN CUSTER COUNTY IN SOUTHWESTERN SOUTH DAKOTA...
SOUTH CENTRAL PENNINGTON COUNTY IN WEST CENTRAL SOUTH DAKOTA...
* UNTIL 500 PM MDT
* AT 424 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED OVER HERMOSA...OR 14 MILES SOUTH OF RAPID
CITY...MOVING NORTHEAST AT 25 MPH.
HAZARD...TORNADO AND PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* THIS TORNADIC THUNDERSTORM WILL BE OVER HIGHWAY 79 NORTH OF
HERMOSA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4377 10325 4385 10339 4405 10321 4391 10291
TIME...MOT...LOC 2224Z 220DEG 21KT 4387 10323
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
CALDERON2 follow-up statements
129
WWUS53 KUNR 132234
SVSUNR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
434 PM MDT MON JUN 13 2016
SDC033-103-132300-
/O.CON.KUNR.TO.W.0005.000000T0000Z-160613T2300Z/
CUSTER SD-PENNINGTON SD-
434 PM MDT MON JUN 13 2016
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
NORTHEASTERN CUSTER AND SOUTH CENTRAL PENNINGTON COUNTIES...
AT 433 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR HERMOSA...OR 13 MILES SOUTHEAST OF RAPID
CITY...MOVING NORTHEAST AT 35 MPH.
HAZARD...TORNADO AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE DAMAGE
IS LIKELY.
THIS TORNADIC THUNDERSTORM WILL CROSS 5 TO 7 MILES NORTHEAST OF
HERMOSA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW!
&&
LAT...LON 4383 10312 4390 10323 4402 10314 4391 10291
TIME...MOT...LOC 2233Z 246DEG 32KT 4391 10311
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
CALDERON479
WWUS53 KUNR 132243
SVSUNR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
443 PM MDT MON JUN 13 2016
SDC033-103-132253-
/O.CAN.KUNR.TO.W.0005.000000T0000Z-160613T2300Z/
CUSTER SD-PENNINGTON SD-
443 PM MDT MON JUN 13 2016
...THE TORNADO WARNING FOR NORTHEASTERN CUSTER AND SOUTH CENTRAL
PENNINGTON COUNTIES IS CANCELLED...
THE TORNADO THREAT HAS DIMINISHED AND THE TORNADO WARNING HAS BEEN
CANCELLED. HOWEVER...LARGE HAIL AND DAMAGING WINDS REMAIN LIKELY AND
A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
WEST CENTRAL AND SOUTHWESTERN SOUTH DAKOTA.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
CENTRAL PENNINGTON AND CENTRAL MEADE COUNTIES.
LAT...LON 4383 10312 4390 10323 4402 10314 4391 10291
TIME...MOT...LOC 2242Z 220DEG 21KT 4395 10306
$$
CALDERONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:21 PM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 13, 2:21 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 221 PM MDT MON JUN 13 2016 .SHORT TERM...(This Evening Through Tuesday Night) Issued at 218 PM MDT Mon Jun 13 2016 20z surface analysis had elongated low pressure from eastern MT into southeast WY. Dew points around 60F have pooled ahead of boundary. 18z KUNR sounding showed about 1500J/kg MLCAPE with little MLCIN. 80kt jet streak zooming into eastern WY/MT per water vapour. Convection fired early as expected over WY and is now heading and develop to the east and north. 0-1km shear not that great and storms appear to be clustering versus distinct at this point, limiting supercell and tornado potential. 0-6km bulk shear increases to 20-25m/s through this evening as jet streak translates east and southeast boundary layer flow increases. Severe threat will continue through this evening. As storms move east and large scale synoptic ascent increases tonight, expect a fairly large blob of precipitation to move across the CWA as 700-500mb low closes off in WY and moves into ND Tuesday. Low level moisture convergence may be sufficient to support locally heavy rain across southern SD tonight. Activity will continue to lift northeast Tuesday. Temperatures will be near guidance through the period. .LONG TERM...(Wednesday Through Monday) Issued at 218 PM MDT Mon Jun 13 2016 Upper trough across southwest Canada into the northwest CONUS will deepen for the second half of the week which will allow a strong upper level ridge to develop over the central CONUS. CWA will tend to be just on the back side of the ridge with potentially active southwest flow close by, which suggests small chances for TSRA warranted. For next weekend, guidance is in pretty good agreement with ridge flattening some across the northern tier states resulting a gradual increase in southwest and then westerly flow aloft. Continued impulses expected to support small pops for TSRA at times. Temperatures will ramp up significantly for the second half of the week and then taper off some for the weekend into early next week. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1132 AM MDT Mon Jun 13 2016 Mainly VFR cigs/vis across the CWA with the exception of portions of Western SD and the Black Hills where MVFR cigs persist. Daytime heating should increase cloud bases to VFR this afternoon. Storms will move from Wyoming into western SD by late afternoon. Some of the stronger storms could create MVFR/IFR cigs/vis for a period of time. Activity should push east of CWA after 09z. && .FIRE WEATHER... Issued At 218 PM MDT Mon Jun 13 2016 Amplifying upper/thermal ridge for Wednesday through Friday will support very warm to hot temperatures as well as increased chances for significant mixing and very low relative humidities across the western half of the CWA. Minimum relative humidities in the teens look probable during peak heating. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...Helgeson LONG TERM...Helgeson AVIATION...McKemy FIRE WEATHER...Helgeson
Hazardous weather outlook, Jun 13, 11:12 AM MDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1112 AM MDT MON JUN 13 2016 SDZ001-012-024>031-041-042-044-072>074-WYZ054>058-071-141300- HARDING-BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- BENNETT-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 1112 AM MDT MON JUN 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND EVENING HOURS AS AN UPPER LEVEL SYSTEM CROSSES THE AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...ESPECIALLY FROM 100 PM TO 900 PM. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. AN ISOLATED TORNADO IS POSSIBLE...ESPECIALLY ACROSS NORTHEAST WYOMING AND OVER FAR WESTERN SOUTH DAKOTA NEAR THE MONTANA BORDER. LOCALLY HEAVY RAINFALL MAY OCCUR OVER SOUTHERN SOUTH DAKOTA...ESPECIALLY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA ON TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ002-013-014-032-043-046-047-049-141300- PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON-MELLETTE- TODD-TRIPP- 1112 AM MDT MON JUN 13 2016 /1212 PM CDT MON JUN 13 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON AND TONIGHT AS AN UPPER LEVEL SYSTEM CROSSES THE AREA. A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING WITH HAIL AND GUSTY WINDS. HEAVY RAINFALL IS LIKELY WITH SOME OF THESE STORMS THIS EVENING INTO THE OVERNIGHT HOURS ACROSS SOUTHERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA ON TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Jun 13, 3:54 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
354 PM MDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 1 WNW HULETT 44.69N 104.63W
06/13/2016 E1.75 INCH CROOK WY TRAINED SPOTTER
A FEW STONES TO GOLF BALL SIZE... MOSTLY HALF INCH...
LASTED ABOUT 30 MINUTES.
&&
MESpecial weather statement, Jun 13, 3:54 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
354 PM MDT MON JUN 13 2016
SDZ026-028-029-074-132245-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-RAPID CITY SD-
CENTRAL BLACK HILLS SD-
354 PM MDT MON JUN 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER AND SOUTH
CENTRAL PENNINGTON COUNTIES UNTIL 445 PM MDT...
AT 354 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHEASTERN CUSTER STATE PARK...OR 9 MILES EAST OF CUSTER...MOVING
NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HERMOSA...KEYSTONE...HAYWARD...ROCKERVILLE...
MOUNT RUSHMORE NATIONAL MEMORIAL...CUSTER STATE PARK...
CUSTER PARK GAME LODGE...CENTER LAKE AND STOCKADE LAKE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
WEST CENTRAL AND SOUTHWESTERN SOUTH DAKOTA.
LAT...LON 4375 10354 4399 10341 4386 10308 4381 10309
4368 10336
TIME...MOT...LOC 2154Z 209DEG 15KT 4375 10341
CALDERONLocal storm report, Jun 13, 3:58 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
358 PM MDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND GST 1 N BEULAH 44.54N 104.08W
06/13/2016 M52 MPH CROOK WY DEPT OF HIGHWAYS
&&
MELocal storm report, Jun 13, 4:00 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
400 PM MDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST 10 ESE PINE HAVEN 44.29N 104.63W
06/13/2016 M54 MPH CROOK WY DEPT OF HIGHWAYS
&&
MELocal storm report, Jun 13, 4:05 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL 10 E DOWNTOWN CUSTER 43.77N 103.40W
06/13/2016 E1.50 INCH CUSTER SD TRAINED SPOTTER
&&
MCKEMYLocal storm report, Jun 13, 4:16 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
416 PM MDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND GST MOORCROFT 44.27N 104.95W
06/13/2016 M75 MPH CROOK WY MESONET
&&
WFO UNRThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 3:21 PM MDT | Special Weather Statement | UNR | Custer | 54 min |
| Jun 13, 3:23 PM MDT | Special Weather Statement | UNR | Butte | 52 min |
| Jun 13, 3:54 PM MDT | Special Weather Statement | UNR | Custer | 51 min |
| Jun 13, 4:01 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 59 min |
| Jun 13, 4:34 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Oglala Lakota, Pennington | 56 min |
| Jun 13, 4:41 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 64 min |
| Jun 13, 5:14 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Haakon, Jackson, Meade, Mellette, Oglala Lakota and 1 more | 91 min |
Nearby
Tornado Warnings in South Dakota, 2016Every tornado warning in 2016Tornadoes in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.